Format

Send to

Choose Destination
J Assoc Acad Minor Phys. 1991;2(2):64-6.

Nonsteroidal anti-inflammatory drugs and acute upper gastrointestinal bleeding: a prospective study.

Author information

1
Section of Gastroenterology, Tulane University School of Medicine, New Orleans, LA 70112.

Abstract

One of the most serious side effects of nonsteroidal anti-inflammatory drugs (NSAIDs) is upper gastrointestinal mucosal damage that may result in hemorrhage, perforation, or even death. To determine the association between NSAID ingestion and acute upper gastrointestinal bleeding, we prospectively evaluated all hospitalized patients who underwent upper endoscopy for hematemesis and/or melena over a 12-month period at the Veterans Administration Medical Center of New Orleans and Tulane Medical Center. Forty of the 139 patients (29%) at the Veterans Administration Medical Center and 21 of the 90 patients (23%) at Tulane Medical Center were using NSAIDs at the time of referral for endoscopy. Erosive gastritis was the most common cause of bleeding attributed to NSAIDs (P less than .005). Seventy percent of the patients with acute upper gastrointestinal bleeding who used NSAIDs were over age 55, compared with 55% of patients not using NSAIDs (P less than .05). This study indicates that NSAID use is found in 27% of hospitalized patients presenting with acute upper gastrointestinal bleeding. Future prospective studies are needed to establish whether prophylactic therapy with synthetic prostaglandins may affect the prevalence of upper gastrointestinal bleeding in patients using NSAIDs.

PMID:
1810582
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center